Michigan, 2009

Hail and Damaging Winds in Michigan, June 8, 2009

June 8, 2009 · NWS DTX · 7 events in 3 counties and zones

A low pressure system moved through southern Lower Michigan, producing isolated severe storms during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A low pressure system moved through southern Lower Michigan, producing isolated severe storms during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 8, 6:54 PM EST, 28 minutes earlier.

Area forecast discussion, Jun 8, 6:54 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
754 PM EDT MON JUN 8 2009

.AVIATION...

LOW PRESSURE LOCATED OVER WESTERN MICHIGAN WILL CONTINUE TO SLIDE
NORTHEAST ACROSS LAKE HURON INTO THIS EVENING. A WARM FRONT
REMAINS PARKED FROM ROUGHLY KTOL TO KGRR WITH A COLD FRONT MOVING
ACROSS LAKE MICHIGAN. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE
TO DEVELOP ALONG VARIOUS BOUNDARIES MOVING ACROSS SOUTHERN LOWER
MICHIGAN WITH A FEW STRONG STORMS STILL POSSIBLE INTO EARLY THIS
EVENING. STRONG WINDS ASSOCIATED WITH THUNDERSTORMS HAVE BEEN
UNABLE TO MAKE IT DOWN TO THE SURFACE IN ANY LOCATION NORTHEAST OF
THE WARM FRONT BUT WILL CONTINUE TO MONITOR THE POTENTIAL FOR ANY
STRONGER WIND GUSTS TO AFFECT THE TERMINALS. THE THUNDERSTORM
THREAT WILL WIND DOWN QUIKCLY ACROSS THE SAGINAW VALLEY AND WILL
DWINDLE AT THE OTHER SITES BY AROUND 04Z.

VISIBLE SATELLITE AND SURFACE OBSERVATIONS CONTINUE TO SHOW AN IFR
CLOUD DECK IMMEDIATELY BEHIND THE COLD FRONT WITH A MORE PERSISTENT
DECK EXTENDING NORTHWEST ACROSS WISCONSIN. ALTHOUGH THESE CLOUDS MAY
TAKE A FEW HOURS TO FILL IN BEHIND THE FROPA...A CLOUD DECK NEAR
1000 FEET IS EXPECTED TO FILL IN FOR THE REMAINDER OF THE OVERNIGHT
HOURS THROUGH TUESDAY MORNING. THIS LOW LEVEL MOISTURE WILL SCATTER
OUT THROUGH THE AFTERNOON ON TUESDAY AS WE MIX INTO MUCH DRIER AIR
ALOFT.

&&

.PREV DISCUSSION...ISSUED 417 PM EDT MON JUN 8 2009

SHORT TERM...TONIGHT

LOW PRESSURE OVER NORTHERN ILLINOIS/SOUTHERN WISCONSIN WILL TRACK
NORTHEAST ACROSS CENTRAL LOWER MICHIGAN THIS EVENING...AS A ROBUST
UPPER LEVEL SHORTWAVE LIFTS ACROSS THE STATE. SURFACE WARM FRONT
EXTENDING FROM TOLEDO TO JUST NORTH OF GRAND RAPIDS IS BEGINNING TO
LIGHT UP WITH ONE WARNING ALREADY FOR THE STORM MOVING INTO INGHAM
COUNTY. THIS STORM IS SHOWING ROTATION WHICH IS REASONABLE GIVEN 50
KNOTS OF 0-6KM SHEAR AND BACKED FLOW AT THE SURFACE ALONG THE WARM FRONT
YIELDING 0-1KM HELICITY OF 200-300 M2/S2. THE FRONTAL CONVERGENCE
IS STRONGER JUST NORTH OF THE GRAND RAPIDS AREA BUT WE MAY SEE
THIS CONTINUE TO INCREASE ACROSS THE SAGINAW VALLEY AS THE SURFACE
LOW SLIDES EAST THIS EVENING. INSTABILITY WILL CONTINUE TO
INCREASE AS THE WARM FRONT LIFTS NORTH WITH SURFACE BASED CAPES
ACROSS SOUTHWEST LOWER OF 2000 J/KG. DEWPOINTS IN THIS AREA ARE IN
THE MID 60S AND WE WILL SEE AN INCREASINGLY WARM AND HUMID AIRMASS
SPREAD INTO THE AREA INTO EARLY THIS EVENING. GIVEN THE STRONG
SHEAR PROFILE... APPROACHING UPPER LEVEL WAVE...SURFACE WARM
FRONT...AND INCREASING INSTABILITY...A TORNADO WATCH WILL BE
ISSUED SHORTLY. SUPERCELLS WILL LIKELY BE THE MODE OF
THUNDERSTORMS DEVELOPING INITIALLY ALONG THE WARM FRONT WITH A
REPORT OF 1.5 INCH HAIL ALREADY. LATER TONIGHT COULD SEE
ADDITIONAL DEVELOPMENT WITH SOME LINE SEGMENTS DEVELOPING ALONG
THE COLD FRONT AS IT PUSHES EAST INTO THE AREA THIS EVENING.
MONROE AND LENAWEE COUNTIES HAVE NOT BEEN INCLUDED IN THE TORNADO
WATCH AS THE WARM FRONT WILL CLEAR THESE AREAS QUICKLY. HOWEVER WE
WILL CONTINUE TO MONITOR THESE COUNTIES FOR AN ISOLATED SEVERE
STORM LATER THIS EVENING.

LONG TERM...EXPANSIVE UPPER LEVEL LOW OVER THE NORTHERN ROCKIES/WESTERN CANADA
WITH SUBTROPICAL UPPER LOW OFF THE BAJA CALIFORNIA COAST.
THE SPLIT JETS WILL BE MERGING OVER THE NORTH CENTRAL CONUS...WITH
WEST-SOUTHWEST CONFLUENT FLOW OVER THE GREAT LAKES REGION.
THE PROBLEM IS SUBTLE SHORTWAVES/ENERGY EJECTING FROM THE
SUBTROPICAL LOW OPENING UP SHOULD LEAD TO CONVECTIVE COMPLEXES OVER
THE CENTRAL CONUS...WHICH MAY IMPACT THE SOUTHERN GREAT LAKES DURING
THE MID WEEK PERIOD...DEPENDING ON HOW MUCH THE FLOW BUCKLES.
THE 12Z UKMET IS THE MOST SUBDUED WITH THE SHORTWAVE FOR
WEDNESDAY...BUT BRINGS A STRONGER SHORTWAVE TRACKING THROUGH THE
MIDWEST ON THURSDAY...SIMILAR TO WHAT THE 12Z CANADIAN GLOBAL IS
ADVERTISING. MEANWHILE...THE 12Z GFS AND NAM ARE MORE CONVECTIVELY
AGRESSIVE WITH THE SHORTWAVE(S) ON WEDNESDAY...AND SUBSEQUENTLY
SHIFT THE BAROCLINIC ZONE/MOISTURE AXIS MUCH FARTHER SOUTH ON
THURSDAY...KEEPING US DRY. WITH MUCH OF THE CHANCES HINGING ON
CONVECTION...PLANNING ON CARRYING JUST CHANCE POPS...MOSTLY ACROSS
THE SOUTH HALF OF THE CWA WEDNESDAY-THURSDAY...AND WILL NOT BITE ON
THE LIKELY POPS ON WEDNESDAY THE MAV IS ADVERTISING JUST
YET...ESPECIALLY AFTER LOOKING AT THE 12Z EUROPEAN.

THE CONSENSUS OF THE MEDIUM RANGE MODELS IS FOR SUBTLE HEIGHT FALLS
TOWARD THE END OF THE WORK WEEK...WITH CONFLUENT WESTERLY FLOW INTO
THE WEEKEND. WITH THE USUALLY DRY WEST-NORTHWEST FLOW AND SURFACE
HIGH PRESSURE IN PLACE FOR THE MOST PART...LOOKING FOR DRY
CONDITIONS FRIDAY-SUNDAY...BUT WILL ALWAYS NEED TO BE LEARY OF
EMBEDDED FAST MOVINGS SHORTWAVES/WEAK COLD FRONTS. LOOKING FOR
TEMPERATURES TO CONTINUE TO RUN A BIT BELOW NORMAL...BUT STILL
PLEASANTLY IN THE LOW/MID 70S FOR HIGHS WITH NIGHTS IN THE 45-55
DEGREE RANGE.

MARINE...

A LOW PRESSURE SYSTEM TRACKING INTO LOWER MICHIGAN TODAY WILL SEND A
WARM FRONT NORTHWARD TO NEAR SAGINAW BAY THIS EVENING. WINDS HAVE
DECREASED AS THE SURFACE TROUGH HAS MOVED INTO THE AREA...THUS THE
SMALL CRAFT ADVISORY HAS BEEN CANCELLED. STRONG THUNDERSTORMS WILL
CONTINUE TO INCREASE IN COVERAGE THROUGH THIS EVENING WITH THE
STRONGEST STORMS CAPABLE OF PRODUCING WIND GUSTS TO 50 KNOTS FOR THE
NEARSHORE AREAS. FURTHER OUT OVER THE OPEN WATERS...THE COLD AIR
SHOULD CREATE A STABLE LAYER OVER LAKE HURON AND LIMIT THE ABILITY
FOR STRONG WINDS GUSTS TO BE ABLE TO MAKE IT DOWN TO THE SURFACE.
LARGE HAIL MAY STILL BE POSSIBLE OVER THE OPEN WATERS.

ACROSS NORTHERN LAKE HURON...WINDS WILL BACK AROUND TO THE WEST
OVERNIGHT WITH SOME WIND GUSTS TO 25 KNOTS POSSIBLE OVERNIGHT. HIGH
PRESSURE WILL BUILD INTO THE REGION ON TUESDAY WITH WINDS BECOMING
LIGHT BY LATE AFTERNOON.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....KEC
SHORT TERM...KEC
LONG TERM....SF
MARINE.......KEC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 8, 3:15 PM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
415 PM EDT MON JUN 8 2009

MIZ047>049-053>055-060>063-068>070-075-076-082-083-090930-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
415 PM EDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR ALL OF SOUTHEAST
MICHIGAN WITH THE EXCEPTION OF LENAWEE AND MONROE COUNTIES.
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO TRACK THROUGH
SOUTHEAST MICHIGAN LATE THIS AFTERNOON INTO THE EVENING HOURS. THESE
STORMS WILL PRODUCE WIND GUSTS TO 60 MPH AND LARGE HAIL UP TO ONE
AND HALF INCHES. A TORNADO OR TWO IS ALSO POSSIBLE WITH ANY
SUPERCELL WHICH INTERACTS WITH THE WARM FRONT...WHICH WILL LIKELY
BE IN THE VICINITY OF THE I-69 CORRIDOR.
STORM MOVEMENT WILL BE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH
THURSDAY...MAINLY ALONG AND SOUTH OF M-59.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-090930-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
415 PM EDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM. SCATTERED SEVERE
THUNDERSTORMS ARE EXPECTED TO TRACK THROUGH THE AREA LATE THIS
AFTERNOON INTO THE EVENING HOURS. THESE STORMS WILL PRODUCE WIND
GUSTS TO 50 KNOTS AND LARGE HAIL UP TO ONE AND HALF INCHES. A
WATERSPOUT OR TWO IS ALSO POSSIBLE. STORM MOVEMENT WILL BE EAST AT
30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH
THURSDAY...MAINLY OVER LAKE ST CLAIR AND LAKE ERIE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jun 8, 6:07 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
707 PM EDT MON JUN 8 2009

MIZ060-090000-
SHIAWASSEE-
707 PM EDT MON JUN 8 2009

...SPECIAL WEATHER STATEMENT...

AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF LAINGSBURG...MOVING NORTHEAST AT
30 MPH.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PERRY AROUND 715 PM EDT...
  MORRICE AROUND 720 PM EDT...
  BANCROFT AND 6 MILES SOUTHEAST OF CORUNNA AROUND 735 PM EDT...
  DURAND AROUND 745 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH IS IN EFFECT FOR THE AREA. IF A TORNADO IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

MANN
Special weather statement, Jun 8, 6:08 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
708 PM EDT MON JUN 8 2009

MIZ053-090015-
SAGINAW-
708 PM EDT MON JUN 8 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF ST. CHARLES...MOVING NORTHEAST AT
30 MPH.

WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  SAGINAW AROUND 725 PM EDT...
  BRIDGEPORT AROUND 730 PM EDT...
  FRANKENMUTH AROUND 740 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH IS IN EFFECT FOR THE AREA. IF A TORNADO IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

MANN
Special weather statement, Jun 8, 6:10 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
710 PM EDT MON JUN 8 2009

MIZ047-090000-
MIDLAND-
710 PM EDT MON JUN 8 2009

...SPECIAL WEATHER STATEMENT...

AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTH OF SANFORD...MOVING NORTHEAST AT
35 MPH.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MIDLAND AROUND 740 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH IS IN EFFECT FOR THE AREA. IF A TORNADO IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

MANN
Special weather statement, Jun 8, 6:56 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
756 PM EDT MON JUN 8 2009

MIZ061-090100-
GENESEE-
756 PM EDT MON JUN 8 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF FLUSHING...MOVING EAST AT
35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  SWARTZ CREEK AROUND 805 PM EDT...
  FLINT AND 6 MILES NORTH OF GRAND BLANC AROUND 820 PM EDT...
  BURTON AROUND 825 PM EDT...
  DAVISON AROUND 835 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH IS IN EFFECT FOR THE AREA. IF A TORNADO IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

MANN
Special weather statement, Jun 8, 7:19 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
819 PM EDT MON JUN 8 2009

MIZ054-062-090100-
LAPEER-TUSCOLA-
819 PM EDT MON JUN 8 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MILLINGTON...MOVING NORTHEAST AT 35 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MAYVILLE AROUND 830 PM EDT...
  CLIFFORD AND KINGSTON AROUND 845 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SF
Local storm report, Jun 8, 7:20 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
820 PM EDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     SWARTZ CREEK            42.96N 83.83W
06/08/2009  M55 MPH          GENESEE            MI   TRAINED SPOTTER

            BRANCHES DOWN

&&

MMOSTEIK

The radar

The Detroit radar (KDTX), 48 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Genesee

When
June 8, 7:22 PM EST
Where
Genesee County, 1.38 mi N of Beecher
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
43.100, -83.700

Thunderstorm Wind, Livingston

When
June 8, 7:25 PM EST
Where
Livingston County, 0.51 mi W of Cohoctah
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.750, -83.940

Twenty-four inch diameter trees reported down.

Thunderstorm Wind, Livingston

When
June 8, 7:35 PM EST
Where
Livingston County, 0.51 mi W of Deerfield Center
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.730, -83.860

Eighteen inch diameter trees were reported down.

Thunderstorm Wind, Genesee

When
June 8, 7:52 PM EST
Where
Genesee County, 1.38 mi S of Grand Blanc
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.900, -83.620

A trained spotter measured a 69 mph thunderstorm wind gust.

Hail, Genesee

When
June 8, 7:52 PM EST
Where
Genesee County, 1.38 mi S of Grand Blanc
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.900, -83.620

Thunderstorm Wind, Lenawee

When
June 8, 8:37 PM EST
Where
Lenawee County, 0.51 mi W of Adrian
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.900, -84.040

A trained spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Lenawee

When
June 8, 8:39 PM EST
Where
Lenawee County, 2 mi SE of Adrian
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
41.880, -84.002

Local media reported tree limbs blown down, along with a barn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168467, 168469, 168468, 168472, 168473, 168470, 168471.